Alert archive / Alabama / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 147, NWS Birmingham, AL

July 16, 2004Elmore County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 16, 2004, 5:13 PM CDT for Elmore County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 5:13 PM CDT (22:13 UTC)
Expired
Jul 16, 2004, 5:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Elmore County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-285 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 162213
SVRBHM
ALC051-162245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
513 PM CDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ELMORE COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF WETUMPKA

* UNTIL 545 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR WETUMPKA...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN ELMORE COUNTY AT 530 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3264 8625 3247 8634 3244 8603 3264 8592

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:03 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 16, 3:03 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT FRI JUL 16 2004

.SHORT TERM...(TONIGHT - SAT NIGHT)

PLENTY OF SHOWERS AND THUNDERSTORMS ON THE RADAR THIS AFTERNOON.
THIS IS ASSOCIATED WITH OLD MCS THAT FORMED LAST NIGHT OVER MISSOURI
AND ARKANSAS AND OLD FRONTAL BOUNDARY DRAPED FROM MGM TO MEI AND
INTO CENTRAL ARKANSAS.  ATMOSPHERE IS MORE UNSTABLE ACROSS THE
WESTERN COUNTIES, SO POTENTIAL FOR STRONGEST STORMS SHOULD BE WEST OF
I-65 THIS AFTERNOON.  IN ADDITION TO WHAT IS CURRENTLY ON RADAR,
SHORT TERM MODELS ARE SUGGESTING ANOTHER MCS TO DEVELOP WITHIN
NORTHWEST FLOW LATER TONIGHT (TIMING STILL AN ISSUE) AND MOVE THROUGH
THE AREA...ALONG OR VERY CLOSE TO OLD FRONTAL BOUNDARY THAT IS ACROSS
NORTH CENTRAL ALABAMA.   WILL GO WITH LIKELY POPS TONIGHT...MAYBE
HIGHER.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS EXPECTED SATURDAY AS
A COLD FRONT MOVES THROUGH THE AREA BY SATURDAY EVENING INTO
SATURDAY NIGHT.  WILL LEAVE LIKELY POPS IN FOR SATURDAY.

&&

.LONG TERM...(SUNDAY - FRI NIGHT)

AS FRONT PASSES THROUGH AREA SATURDAY EVENING/NIGHT...MUCH DRIER AIR
FOLLOWS FOR SUNDAY THROUGH TUESDAY.  THERE MIGHT BE A FEW LEFT OVER
SHOWERS ACROSS THE EXTREME SOUTHEAST EARLY SUNDAY.  OTHERWISE, STILL
EXPECTING VERY PLEASANT CONDITIONS CONSIDERING THE TIME OF YEAR.  WE
SHOULD SEE LOWER AND MID 60S ACROSS MOST OF THE AREA MONDAY MORNING.
ATMOSPHERE MODERATES TUESDAY INTO WEDNESDAY WITH MORE TYPICAL TEMPS
AND HUMIDITIES BY THURSDAY AND FRIDAY.

&&

.PRELIMINARY NUMBERS...

GADSDEN    69 86 68 85 63 / 60 60 30 10
ANNISTON   70 85 69 85 63 / 60 60 30 10
BIRMINGHAM 70 86 69 85 65 / 70 60 30 10
TUSCALOOSA 70 86 69 88 67 / 70 60 30 10
CALERA     70 86 69 87 65 / 70 60 40 10
AUBURN     72 86 71 86 65 / 60 70 50 20
MONTGOMERY 72 87 71 88 67 / 70 70 50 20
TROY       73 87 71 88 66 / 60 70 50 20
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Jul 16, 11:44 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1144 AM CDT FRI JUL 16 2004

ALZ011>015-017>050-171230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1144 AM CDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WEST ALABAMA...
GENERALLY WEST OF INTERSTATE 65.  A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS OVER WEST TENNESSEE WILL MOVE SOUTHEAST INTO NORTH
MISSISSIPPI AND NORTHWEST ALABAMA THIS AFTERNOON.  ALSO...SCATTERED
THUNDERSTORMS WILL DEVELOP OVER EAST MISSISSIPPI AND WEST ALABAMA
DURING THE AFTERNOON HEATING.  THE AIRMASS IS VERY UNSTABLE ACROSS
WEST ALABAMA...AND THERE IS A POTENTIAL FOR SOME OF THE STORMS TO
REACH SEVERE LIMITS THIS AFTERNOON AND EVENING...MAINLY ACROSS WEST
ALABAMA.  THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS.

WET MICROBURST POTENTIAL THIS AFTERNOON:

BIRMINGHAM...MODERATE
MONTGOMERY...MODERATE

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)

A WEAK COLD FRONT WILL MOVE INTO NORTH ALABAMA SATURDAY AFTERNOON.
THE FRONT WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS...WITH
THE POTENTIAL FOR SOME OF THE STORMS TO BE SEVERE...MAINLY IN THE
AFTERNOON.

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 16, 2:05 PM CDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT FRI JUL 16 2004

ALZ030>032-039-161930-
GREENE-HALE-MARENGO-SUMTER-
205 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARENGO...SUMTER...HALE
AND GREENE COUNTIES UNTIL 230 PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES WEST OF DEMOPOLIS...MOVING SOUTHEAST AROUND 20
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR DEMOPOLIS AND GALLION
THROUGH 230 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 16, 3:48 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT FRI JUL 16 2004

ALZ011-162115-
MARION-
348 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 415 PM
CDT...

... IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTH OF BEXAR...MOVING SOUTHEAST
AROUND 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BEXAR...WESTON...
HAMILTON AND HACKLEBURG THROUGH 415 PM CDT.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.
Special weather statement, Jul 16, 4:35 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
435 PM CDT FRI JUL 16 2004

ALZ023-024-162200-
JEFFERSON-TUSCALOOSA-
435 PM CDT FRI JUL 16 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA AND
JEFFERSON COUNTIES UNTIL 500 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER NORTH JOHNS...MOVING EAST AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS...
HUEYTOWN AND BESSEMER THROUGH 500 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:56 PM CDTSevere Thunderstorm WarningBMXHale19 min
Jul 16, 4:55 PM CDTSevere Thunderstorm WarningBMXMontgomery35 min
Jul 16, 5:03 PM CDTSevere Thunderstorm WarningBMXShelby17 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.